Oklahoma, 2003

Hail in Oklahoma, June 13, 2003

June 13, 2003 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms across the eastern Oklahoma panhandle during the late afternoon hours produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the eastern Oklahoma panhandle during the late afternoon hours produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 12:08 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 12:08 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
108 PM CDT FRI JUN 13 2003

BASED ON GOES-WEST RAPID SCAN VIS SAT IMAGERY AND REGIONAL SFC OBS
INCLUDING THE OK/TX/WTX PNHDL SCHOOL NET/MESONETS...NUMEROUS OUTFLOW
BOUNDARIES ARE IN PLACE ACROSS THE REGION AND ARE THE PRIMARY
MECHANISM FOR THE AMPLE MOISTURE OVER THE PNHDLS AND ERN NM.  AS OF
17Z A DL HAD DEVELOPED AND WAS LOCATED IN THE PERMIAN BASIN AND
EXTENDED SOUTH. SOUTHEAST BOUNDARY LAYER FLOW WILL CONTINUE TO ADVECT
MOISTURE INTO THE PNHDLS THROUGH TONIGHT AS A SERIES OF WEAK S-W
TROUGHS MOVE OVER THE REGION. DEEP MOIST CONVECTION THAT DEVELOPS
THIS AFTERNOON AND EVENING SHOULD CONTINUE THROUGH MUCH OF THE NIGHT
ESPECIALLY OVER THE SE PORTION OF THE CWA. HODOGRAPHS DERIVED FROM
REGIONAL PROFILER DATA INDICATE THE GREATER 0-6 KM SHEARS AND HODO
LENGTHS EXIST SOUTH OF THE CWA. HAIL APPEARS TO BE THE MAIN THREAT
FROM THE STRONGEST ACTIVITY TONIGHT IN THE AMA CWA. I EXPANDED THE
LIKELY POPS TO INCLUDE THE ENTIRE CWA FOR TONIGHT.

LOW CLOUDS/CONVECTIVE DEBRIS WILL BE SLOW TO MIX OUT TOMORROW BUT
HIGH TEMPS SHOULD REACH INTO THE 80S. WARM TEMPS AND AMPLE MOISTURE
COMBINED WITH A WEAK UPR LVL LOW WILL ALLOW FOR MORE DEEP MOIST
CONVECTION TO DEVELOP IN THE AFTERNOON/EVENING BUT COVERAGE APPEARS
TO BE MORE LIMITED COMPARED TO TODAY/TONIGHT...30 POPS FOR NOW. THE
UPR LVL LOW WILL MEANDER TO OUR EAST KEEPING THE REGION UNSETTLED
AGAIN ON SUNDAY.

FOR NEXT WEEK...UPR LVL L-W RIDGING BUILDS OVER THE WRN U.S. PLACING
THE CWA UNDER THE ERN RIM OF THE RIDGE AND HENCE UNDER NORTHERLY
MID/UPR LVL FLOW. SEVERAL WEAK DISTURBANCES COMBINED WITH AFTERNOON
HEATING NECESSITATE LOW POPS EACH DAY THROUGH WED. KEPT THR AND FRI
DRY FOR NOW.

FCSTID = 05

AMARILLO    58 81 58 82 / 70 30 30 20
BEAVER      62 81 57 82 / 70 30 30 20
BOISE CITY  58 77 55 80 / 70 30 30 20
BORGER      61 80 58 84 / 70 30 30 20
BOYS RANCH  60 80 58 82 / 70 30 30 20
CANYON      59 81 59 83 / 70 30 30 20
CLARENDON   60 83 59 83 / 70 30 30 20
DALHART     58 79 58 81 / 70 30 30 20
GUYMON      59 81 58 82 / 70 30 30 20
HEREFORD    57 83 59 82 / 70 30 30 20
LIPSCOMB    60 81 57 82 / 70 30 30 20
PAMPA       59 82 58 83 / 70 30 30 20
SHAMROCK    61 82 59 83 / 70 30 30 20
WELLINGTON  62 84 61 83 / 70 30 30 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 13, 12:00 PM CST, 3 hours 42 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE FOR THIS AFTERNOON AND TONIGHT.  THE MODERATE RISK
AREA IS SOUTH OF A LINE FROM AMARILLO TO WELLINGTON.  ACROSS THE
REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...A FEW BRIEF TORNADOES ARE POSSIBLE MAINLY IN THE
MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND SATURDAY NIGHT OVER MOST OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT ACROSS
OKLAHOMA AND TEXAS PANHANDLES. SPOTTER ACTIVATION MAY ALSO BE NEEDED
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT OVER MOST OF THE TEXAS
PANHANDLE.

NUNEZ

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beaver

When
June 13, 3:42 PM CST
Where
Beaver County, 4 mi E of Turpin
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -100.817

Hail, Beaver

When
June 13, 4:44 PM CST
Where
Beaver County, 1 mi E of Elmwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -100.500

Hail, Beaver

When
June 13, 4:53 PM CST
Where
Beaver County, 9 mi E of Gray
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -100.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365648, 5365649, 5365650.